Love & Relationships

Feeling Depressed? A New Study Reveals It May Be Your Birth Control

Birth control users are 23% more prone to the effects than others.

Millions of women take birth control every day and it may be having a major side effect. A new study from JAMA Psychiatry links the use of hormonal contraceptives to the use of anti-depressants. Could birth control be causing depression?

Researchers found that women on the pill were 23 percent more likely to be on an antidepressant compared to women who weren't, reports The Cut. The study followed more than 1 million women, from 15 to 34 years old, who had no prior diagnosed depression. 

What's interesting is that depression dropped off over time. Kaiser Health News explains that the rate of depression decreased as the women continued using contraception. Also, women who began birth control at an older age experienced reduced levels of depression.

This is pretty scary information but doctors warn that women don't need to immediately change up their birth control. Dr. Cora Breuner, a Seattle pediatrician and chair of the committee on adolescents for the American Academy of Pediatrics, cautions against overreacting. “An unintended and unwanted pregnancy far outweighs all the other side effects that could occur from a contraceptive,” she tells Kaiser Health News.

Read more about the study here

[Photo: Pexels]


Popular Videos


Read more about: Love & Relationships

You May Also Like...

Recommended by Zergnet